Diahera in Toddler with Antibiotics

Updated on March 07, 2010
B.T. asks from New Braunfels, TX
13 answers

Hello again. My son has ahd a cold for the last 7-8 days and yesterday developed an ear infection. The dr prescribed anti-biotics that he has been on before. The dr mentioned a side effect could be diaherra. He never had it in the past, but to stay ahead of the game I gave him his probiotic in his milk to help his belly or so I thought. The poor guy all day as had a runny diapers. Is it due to the antibiotics or because i started the probiotics too soon? He also hasn't wanted to eat very much...so what can I give him to help with the diahera? Thanks mom's

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.N.

answers from Longview on

The BRAT diet works best. Bannans, rice, applesauce and toast. He could also not be hungry if he is feeling bad from his ear infection. I would keep him on the brat diet until his diahrea stops. Hope this helps. You can also give him pedialite. Is he allergic to milk? Some probiotics say not to take them if you have a milk sensativity.

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

B.J.

answers from College Station on

Go to the pharmacy window and ask for powdered Acidophilus. It helps by putting some bacteria in his system. The pharmacist can tell you how much to use. It can easily be mixed into his apple sauce or any other soft foods. (be sure he's likely to eat a good bit of the food)

Best wishes to you both.
B.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

E.B.

answers from Houston on

With one of the antibiotics- I think it was Augmentin- the doctor recommended giving them a piece of chocolate- I have also had the pharmacist recommend that- to keep them from getting diarrhea. It seemed to work. Two of my kids loved getting an antibiotic that required getting a Hershey's kiss with it! The third doesn't like chocolate but fortunately never had much of a reaction to her antibiotics. Can't hurt, might work!
M & Ms also worked- just any bit of chocolate- 2 kisses worth or so.
Good luck.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

G.G.

answers from Austin on

My daughter was recently on Augmentin and it did the same thing. I gave her probiotics every day. I'm sure it helped but she still had the No, it's not too early to start the probiotics. It's most likely the antibiotic causing this. I'm afraid you are in for 10 days of this. Is so crumby! Try giving him foods that are slow to digest. Rice, toast, bananas, applesauce, for example. Don't give him foods high in fat or fiber until it slows down.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.L.

answers from New York on

I've never given my son probiotics or taken them myself, so I can't speak to that. I was going to say that the first time my son was on antibiotics he had a lot of problems with diarrhea, but just giving him some yogurt really helped.

My husband also had a problem once with stomach problems when he was on an antibiotic and we asked about acidophilus (which is one of the best ways to replenish good bacteria in your GI track). The pharmacist said that yogurt was much easier and cheaper and worked just as well.

I hope the little guy feels better soon!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

R.J.

answers from San Diego on

Just a note: Some antibiotics shouldn't be taken with calcium (min of 2-4 hours on either side of taking the antibiotic). The calcium and antibiotic bond, which weakens the antibiotic, and the absorption rate can get down to below 40%. In some cases, mixing dairy or other calcium source and antibiotics can also cause severe nausea, cramping, & diarrhea.

Wheee... don't ya love being sick? (Right now, every time I cough my head feels like it's going to explode).

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

T.V.

answers from Austin on

You didn't mentioned how old your son is, but when my daughter was a toddler (she's almost 19 now) I would give her applesauce and bananas to help bind her up so the diarrhea would let up some. Also what you will want to add to his diet is acidophilus yogurt - this will help put back the 'good' bacteria back into the intestine.

L.B.

answers from Corpus Christi on

First stay away from dairy, they aid in this problem. Also talk with the Dr.'s office and let them know what has happened. They may want him to stop and start on something else.

D.S.

answers from New York on

It could be the antibiotic or it could be the stomach bug. It was going around my preschool this week. If it continues over 24 hours call the doc to change his prescription. In the meantime try to give him binding foods, bananas, rice, toast. I don't think the probiotics could have done it.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.N.

answers from Longview on

The BRAT diet works best. Bannans, rice, applesauce and toast. He could also not be hungry if he is feeling bad from his ear infection. I would keep him on the brat diet until his diahrea stops. Hope this helps. You can also give him pedialite. Is he allergic to milk? Some probiotics say not to take them if you have a milk sensativity.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.L.

answers from Houston on

Giving him probiotics is important to start right away. Yes, the antibiotics will keep wiping the good stuff out, but at least you're helping re-seed the gut with beneficial bacteria along the way. Try to give probiotics at different times than the antibiotics...that maximizes your chances of keeping some of the good bacteria alive. Good luck. Antibiotics are tough to deal with.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

G.B.

answers from Boise on

Do not be afraid to continue the probiotics. Probiotics are always benificial when ABX are involved. It is most likely due to the ABX if this is a listed side affect.

Milk can actually have an loosening effect on many people's stools- could it be due the milk? maybe too much milk? Maybe the milk and the ABX together are both doing a job on him?

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.B.

answers from Detroit on

My son has a problem with one type of antibiotics that has done that to him. I called my doctor and they just switched the type of antibiotic and he was fine. My doctor knows now that he can't prescribe him that type.

D.S.

answers from Dallas on

Yogurt with active cultures should clear it up. When my toddler is on Antibiotics, I give her at least two active yogurts a day. Keeps the diarrhea away. I have actually used the probiotics IN the yogurt before. Hope he clears up, soon!!

Next question: Treating Diarrhea from Antibiotics